Don’t take laxatives daily
Marijus Auruskevicius/Shutterstock “Chronic laxative use can eventually cause the colon to become atonic—’worn out’ if you will—and over time lead to paradoxically worsening constipation,” says Neilanjan Nandi, MD, FACP, assistant professor of medicine and director of the Center for Inflammatory Bowel Diseases at Drexel University College of Medicine. “This can lead to increasing use of laxatives that may eventually not work. If you find yourself having to chronically use laxatives for a bowel movement, you should consult with your doctor to find out why.” Discover potential causes of constipation.
Do take them before a surgery
279photo Studio/Shutterstock “One of the most common side effects of narcotic pain medications is constipation,” Dr. Nandi says. “Narcotic pain medications may be temporarily prescribed after surgery. Intra-abdominal surgeries (e.g. appendectomy, cholecystectomy or gallbladder removal, hernia repair) or any intervention where there is manipulation of the bowels can commonly lead to a temporary ‘paralyzed bowel’ also known as an ileus. I recommend patients begin on a bowel regimen two to three days prior to receiving pain meds to prevent significant constipation.” See 50 secrets your surgeon won’t tell you.